Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 58, NWS Denver/Boulder, CO

August 22, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 22, 2022, 3:14 PM MDT for Grand County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2022, 3:14 PM MDT (21:14 UTC)
Expired
Aug 22, 2022, 7:15 PM MDT
In force
4 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:14 PM MDT, 0 minutes earlier.

Area forecast discussion, Aug 22, 3:14 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Mon Aug 22 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 302 PM MDT Mon Aug 22 2022

Thunderstorms are ongoing in the higher terrain mainly along and
south of I-70. These storms will continue into the early evening
before they dissipate. The one area of concern remains the East
Troublesome burn area as slow moving storms are nearby. If a storm
were to move over the burn area, there would be a good chance it
produces flash flooding.

Tonight, low temperatures will be near normal with clearing skies.
Drainage winds will develop with normal speeds.

An upper level ridge will move closer to Colorado and will influence
the weather tomorrow. There will be slight subsident flow as
precipitable water values decrease. Much of the area will remain dry
although there will be just enough instability across the mountains
to create a few isolated late afternoon showers and storms. There is
a limited chance of burn area flash flooding with East Troublesome
having the highest chance. Otherwise, 700 mb will warm a couple
degrees C which will allow high temperatures to warm as well. Denver
will be close to hitting 90 F while the usual hot spots across the
plains will see the low 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 302 PM MDT Mon Aug 22 2022

An upper level ridge stays in place Wednesday. 700mb temperatures
warm slightly resulting high temperatures a degree or two warmer
than Tuesday. Highs range in the upper 80s to low 90s across the
lower elevations, 70s for the foothills/high valleys, and 50s/60s
for the mountains. Precipitable water values range 0.5-0.7" for the
high country and slightly higher for the plains. Instability will be
modest as well with MLCAPE values 100-1000 J/kg. Conditions will be
sufficient enough to support scattered showers/thunderstorms, with
the best chances over the higher elevations. Low instability and dry
air near the surface will decrease chances over the plains
considerably.

The upper pattern changes towards the end of the week as an upper
level trough approaches from the Pacific Northwest. A weaker
disturbance ahead of the main trough enters the region Thursday
accompanied by height falls. There is good agreement among ensemble
guidance with monsoonal moisture increasing over the region with
precipitable water values approaching +120% of normal by Friday
afternoon. In combination with marginal instability and weak
synoptic ascent, scattered showers/thunderstorms are likely to be
higher in coverage for the higher elevations with a return for
chances over the I-25 corridor and plains. Friday will likely
feature the highest chances as the plume of monsoonal moisture moves
further east over northeast Colorado and the main trough pushes
through. These two days will most likely feature the higher risk for
flash flooding over the burn areas. See Hydro Discussion for more
details. High temperatures range in the upper 80s to low 90s for the
low elevations, 50s/60s for the mountains, and 60s to 70s for the
foothills/mountain valleys.

There is less agreement among model guidance in regards to the
details of the pattern this weekend. Deterministic solutions
indicate a possible shortwave moving through by Sunday evening
while ensembles are showing a zonal pattern likely due to varying
members. Passage of a shortwave trough would likely entail better
precipitation chances, although moisture doesn't look overall
impressive. Scattered showers/thunderstorms are possible each
afternoon, although chances are less certain at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1212 PM MDT Mon Aug 22 2022

VFR through the TAF period. A DCVZ will setup on the east side of
DEN and may generate a shower or storm. The chance that a storm
impacts DEN is low enough that any mention of it was not included
in the TAF. The winds will be light out of east and then will pick
up out of the southeast late this afternoon and evening. Tomorrow
will be another dry day with light winds.

&&

.HYDROLOGY...
Issued at 302 PM MDT Mon Aug 22 2022

There is a limited threat of burn area flash flooding on Tuesday
with the East Troublesome burn area seeing the highest chance of
flooding. Overall, precipitable water values will decrease and
storm motion will increase when compared to today and Sunday.
However, the instability will increase slightly which will lead to
the limited threat.

There will be a limited threat for flash flooding over the burn
areas Wednesday with precipitable water values 0.5-0.7" over the
high country and modest instability. Monsoonal moisture increases
Thursday and further into Friday with precipitable water values
approaching +120% of normal by Friday afternoon. This will support
higher coverage showers and thunderstorms, mainly for the higher
elevations. Storm motions should be modest, with the lack of strong
winds aloft. Given the potential environment, an elevated threat is
possible for Friday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Danielson
HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 22, 11:04 AM MDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Mon Aug 22 2022

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Mon Aug 22 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop again this afternoon over the mountains
mainly from Interstate 70 southward. A few of the storms could
produce heavy rain of up to an inch in an hour. Over the northern
mountains and the I-25 corridor there is just a chance of showers
and storms. There is a limited threat of burn area flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

All week, scattered afternoon and evening showers and thunderstorms
in the mountains and foothills will pose a limited threat of burn
area flash flooding. Storms will be more isolated over the adjacent
plains until Thursday or Friday, when scattered storms will cover
most of the lower elevations as well.

...SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:54 PM MDTAreal Flood AdvisoryBOUGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.